US execution drugs harm breathing, heart function

April 30, 2014 by The Associated Press

Oklahoma changed its execution protocols twice this year. State officials have five options for lethal injections, including a new three-drug mixture. That combination was used for the first time Tuesday, resulting in a botched execution that left an inmate writhing and clenching his teeth, leading prison officials to halt the proceedings before his eventual death from a heart attack.

Two of the drugs used carry warnings that they can suppress the , and the third warns that cardiac trouble can occur with high but non-lethal doses and lists specific steps to take if a patient receives too much of the drug but doesn't die.

MIDAZOLAM (sedative)

Warning labels that accompany packages of midazolam say intravenous use of the drug has been associated with respiratory suppression or . Monitoring is required in case there is a need to intervene with life-saving medical treatment. Overdoses can result in a slow heart rate.


The package labeling warns that means of providing artificial respiration and oxygen therapy should be available when patients are given vercuronium, which is often used to relax muscles for intubation or during surgery. Respiration "insufficiency" is listed as a possible adverse reaction.


The labels include strong warnings that must be given at a slow, controlled rate when administered for the treatment of a potassium deficiency. At higher doses, the drug stops the heart. For non-lethal higher doses, says to discontinue the infusion immediately and use injections of dextrose and insulin, absorb excess potassium and engage in dialysis. Respiratory paralysis is also possible. Medical literature at the National Institutes of Health says potassium intoxication can cause cardiac arrest and that EKG abnormalities can illustrate trouble.

Explore further: Could obstacles to lethal injection lead to an end to the death penalty?​​

Related Stories

Serum potassium levels linked to long-term mortality post-MI

April 14, 2014

(HealthDay)—For patients with acute myocardial infarction (AMI), serum potassium levels are associated with long-term mortality risk, according to a study published in the April 15 issue of The American Journal of Cardiology.

Recommended for you

Re-framing the placebo effect and informed consent

October 29, 2015

(Medical Xpress)—Imagine that your doctor knows from evidence-based studies that if he tells you about certain, small side-effects to a particular drug, you are significantly more likely to experience that side effect than ...

Can exercise be replaced with a pill?

October 2, 2015

Everyone knows that exercise improves health, and ongoing research continues to uncover increasingly detailed information on its benefits for metabolism, circulation, and improved functioning of organs such as the heart, ...


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.